Alert archive / Indiana / Special Weather Statements in 2014

Special Weather Statement, NWS Indianapolis, IN

August 2, 2014Lawrence County, Indiana

NWS Indianapolis, IN issued this special weather statement at Aug 2, 2014, 7:44 AM EDT for Lawrence County, Indiana. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2014, 7:44 AM EDT (11:44 UTC)
Expired
Aug 2, 2014, 8:45 AM EDT
In force
61 min
Issued by
NWS Indianapolis, IN

County Lawrence County, IN

The radar

The Louisville radar (KLVX), 94 km from the middle of the area, began a volume at 11:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 11.7 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2014-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 154 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2014-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
154 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1754 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

864 
WWUS83 KIND 021144
SPSIND

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
744 AM EDT SAT AUG 2 2014

INZ070-071-021245-
JACKSON-LAWRENCE-
744 AM EDT SAT AUG 2 2014

...STRONG THUNDERSTORM ADVISORY FOR SOUTHWESTERN JACKSON AND SOUTHERN
LAWRENCE COUNTIES UNTIL 845 AM EDT...

AT 741 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF BEDFORD...MOVING EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MITCHELL...
  TUNNELTON...
  SPRING MILL STATE PARK...
  PLEASANT VIEW...
  MEDORA...

VERY HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES 
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A 
FLOODED ROADWAY.

&&

LAT...LON 3883 8661 3890 8613 3876 8613 3878 8618
      3876 8627 3874 8628 3873 8631 3869 8630
      3868 8631 3869 8661
TIME...MOT...LOC 1144Z 265DEG 24KT 3877 8649

$$

SMF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Aug 2, 6:38 AM EDT, 1 hour 6 minutes earlier.

Area forecast discussion, Aug 2, 6:38 AM EDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
638 AM EDT SAT AUG 2 2014

.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...
ISSUED AT 332 AM EDT SAT AUG 2 2014

SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN TODAY AS AN UPPER
LEVEL WAVE TRACKS EAST. WEAK HIGH PRESSURE WILL BUILD INTO CENTRAL
INDIANA TONIGHT...WITH DRY WEATHER EXPECTED THROUGH MONDAY.
UNSETTLED WEATHER WILL THEN RETURN WITH DAILY CHANCES FOR
THUNDERSTORMS THROUGH THE REMAINDER OF THE WEEK AS A FRONTAL
BOUNDARY SETTLES ACROSS THE REGION.

&&

.NEAR TERM /TODAY/...
ISSUED AT 332 AM EDT SAT AUG 2 2014

UPPER WAVE CENTERED OVER THE REGION EARLY THIS MORNING PRODUCING
CLOUDS AND ISOLATED CONVECTION. WITH STORM MOTIONS AGAIN AT 5KTS OR
LESS...CELLS ARE VERY SLOW MOVERS. TEMPS AT 07Z WERE IN THE 60S
ACROSS CENTRAL INDIANA.

YET ANOTHER DAY WITH THE POTENTIAL FOR SCATTERED CONVECTION AS THE
UPPER WAVE MOVES SLOWLY ACROSS THE AREA. ONLY DIFFERENCE TODAY FROM
FRIDAY WILL BE THE LOCATION OF GREATEST CONVECTIVE CONCENTRATION.
EXPECT THIS TO FOCUS MORE OVER THE EASTERN FORECAST AREA AS THE WAVE
TREKS INTO OHIO BY THIS AFTERNOON. WILL CARRY HIGHEST POPS AT 40-50
OVER THESE AREAS...GRADUALLY TAPERING FURTHER TO THE WEST. DESPITE
LOWER THREATS OVER WESTERN FORECAST AREA...AGAIN STORMS ARE POSSIBLE
ANYWHERE TODAY IN THE WARM MOIST AIRMASS.

LOCALLY HEAVY SOAKERS WILL BE THE PRIMARY THREAT FROM CONVECTION
WITH SLOW STORM MOTIONS. THERMODYNAMIC PROFILES NOT QUITE AS
FAVORABLE AS THEY WERE FRIDAY...BUT STILL INDICATE POTENTIAL FOR
GUSTY WINDS AND HAIL FROM STRONGER STORMS WITHIN THE WEAKLY SHEARED
ENVIRONMENT PRESENT. CONVECTIVE COVERAGE SHOULD GRADUALLY DIMINISH
TOWARDS EARLY EVENING AS THE WAVE SHIFTS FURTHER EAST INTO OHIO.

TEMPS...MOS GUIDANCE AGAIN APPEARS TO BE OVERDOING AVAILABLE WARMTH
TODAY CONSIDERING THE ABOVE THOUGHTS AND VIRTUALLY IDENTICAL THERMAL
PROFILES TO FRIDAY. UNDERCUTTING MOS BY A COUPLE DEGREES FOR
HIGHS.

&&

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
ISSUED AT 332 AM EDT SAT AUG 2 2014

FORECAST CHALLENGES FOCUS ON TEMPS AS HIGH PRESSURE BRINGS MAINLY
DRY WEATHER THROUGH THE PERIOD.

THE ARRIVAL OF WEAK SURFACE HIGH PRESSURE AND SUBTLE RIDGING ALOFT
LATE TONIGHT AND SUNDAY WILL EXPAND INTO THE OHIO VALLEY BEHIND THE
DEPARTING WAVE. MODEL SOUNDINGS SHOWING THE DEVELOPMENT OF A MID
LEVEL CAP AND SUBSIDENCE ALOFT...SETTING THE STAGE FOR A PLEASANT
SUNDAY ACROSS CENTRAL INDIANA. CONVECTIVE TEMPS AROUND 80 WILL
SUPPORT AFTERNOON CU DEVELOPMENT. THE SURFACE HIGH REMAINS ACROSS
THE REGION MONDAY AS THE UPPER TROUGH ATTEMPTS TO REESTABLISH WITH A
WAVE ALOFT ROTATING INTO THE GREAT LAKES.

CAP IS WEAKER ON MONDAY BUT STILL PRESENT...AND SHOULD KEEP
CONVECTION FROM DEVELOPING OVER THE FORECAST AREA IN THE ABSENCE OF
MORE SUBSTANTIAL FORCING ALOFT. YET ANOTHER WAVE ALOFT WILL APPROACH
FROM THE NORTHWEST LATE MONDAY NIGHT AND MAY SPREAD ISOLATED
CONVECTION INTO THE NORTHERN WABASH VALLEY PRIOR TO DAYBREAK
TUESDAY. WITH LITTLE INSTABILITY HOWEVER...PLAN ON MAINTAINING A DRY
FORECAST AT THIS TIME.

TEMPS...GENERALLY WENT AT OR JUST BELOW MAVMOS GUIDANCE FOR HIGHS
SUNDAY AND MONDAY. LOW LEVEL THERMALS WILL WARM AND WITH MORE
SUNSHINE BOTH DAYS...SHOULD SEE TEMPS RISE A FEW DEGREES OVER HIGHS
FRIDAY AND TODAY. EXPECT A BROAD SPECTRUM IN LOWS BETWEEN THE CITIES
AND RURAL AREAS WITH MAINLY CLEAR SKIES AND LIGHT WINDS. COOLER
MAVMOS CAPTURED THIS WELL AND WAS PREFERRED FOR LOWS THROUGHOUT THE
PERIOD.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
ISSUED AT 332 AM EDT SAT AUG 2 2014

AN UPPER TROUGH OVER THE EASTERN THIRD OF THE U.S. WILL ALLOW
SEVERAL UPPER WAVES TO MOVE THROUGH CENTRAL INDIANA KEEPING LOW
CHANCES FOR THUNDERSTORMS IN THE FORECAST THROUGH THE LONG TERM.
THERE IS LITTLE TO KEY IN ON FOR TIMING WITH LITTLE IN THE WAY OF
SURFACE FORCING AND HIGH MODEL VARIABILITY REGARDING TIMING OF
INDIVIDUAL WAVES. THUS ONLY MADE MINOR QUALITY CONTROL ADJUSTMENTS
TO LOW TO MID CHANCE POPS FROM INITIALIZATION THROUGH THE PERIOD.
TEMPERATURES LOOK VERY SIMILAR THROUGHOUT WITH NEAR NORMAL HIGHS IN
THE LOW TO MIDDLE 80S AND LOWS IN THE 60S TO AROUND 70.

&&

.AVIATION /DISCUSSION FOR 021200Z TAF ISSUANCE/...

ISSUED AT 636 AM EDT SAT AUG 2 2014

A FEW SHOWERS AND STORMS ARE LOCATED SOUTH OF KHUF AND WEST OF KBMG
AS OF 1030Z. THESE ISOLATED TO WIDELY SCATTERED SHOWERS/STORMS HAVE
BEEN GOING ON THROUGH MUCH OF THE NIGHT FORMING ON THE LEADING EDGE
OF AN UPPER WAVE. CHANCES FOR SHOWERS TO STRIKE ANY SITE ARE VERY
UNCERTAINY...BUT SOME SHORT TERM GUIDANCE SUGGEST ANY CHANCES WILL
BE GONE BY 18Z. WITH BEST COVERAGE NEAR KBMG NOW WILL AT LEAST
INCLUDE VCSH AND MAY ALSO GO WITH VCTS...AND MAY CARRY VCSH AT KHUF
AND KIND FOR A FEW HOURS THIS MORNING WITH NO IMPACT ON FLIGHT
CATEGORY.

ANY FOG CURRENTLY AT THE SITES /MAINLY MVFR AT OUTLYING SITES/
SHOULD MIX OUT WITHIN AN HOUR OR SO OF ISSUANCE. COULD SEE CHANCES
FOR THUNDERSTORMS DRAG INTO THE AFTERNOON BUT NOT CONFIDENT THEY
WILL LAST THAT LONG SO WILL LEAVE OUT. ALSO COULD SEE MORE FOG
DEVELOPMENT OVERNIGHT TONIGHT. WINDS STAY FAIRLY LIGHT THROUGHOUT.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...RYAN
NEAR TERM...RYAN
SHORT TERM...RYAN
LONG TERM....CP
AVIATION...CP

VISIT US AT HTTP://WWW.WEATHER.GOV/IND

FOLLOW US ON FACEBOOK...TWITTER AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSINDIANAPOLIS
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Aug 2, 3:43 AM EDT, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
343 AM EDT SAT AUG 2 2014

INZ021-028>031-035>049-051>057-060>065-067>072-031000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
343 AM EDT SAT AUG 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: SCATTERED THUNDERSTORMS.

HAZARDS: LOCALLY HEAVY RAIN...DANGEROUS LIGHTNING...GUSTY WINDS
AND HAIL.

TIMING: THROUGH EARLY THIS EVENING.

DISCUSSION: SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN THROUGH THE
DAY AS AN UPPER LEVEL WAVE TRACKS SLOWLY EAST INTO OHIO BY THIS
EVENING. DRIER WEATHER IS EXPECTED OVERNIGHT AS WEAK HIGH
PRESSURE BUILDS IN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH FRIDAY. STORMS
ARE NOT EXPECTED TO BE SEVERE AT THIS TIME...BUT DANGEROUS
LIGHTNING...GUSTY WINDS AND LOCALLY HEAVY RAINFALL ARE POSSIBLE WITH
ANY STORM.

DISCUSSION: DRY WEATHER IS EXPECTED THROUGH THE EARLY PART OF THE WEEK
AS HIGH PRESSURE PASSES THROUGH THE REGION. UNSETTLED WEATHER IS
AGAIN EXPECTED BEGINNING TUESDAY AND CONTINUING THROUGH THE END OF
THE WEEK AS A FRONTAL SYSTEM APPROACHES FROM THE NORTHWEST AND
SEVERAL UPPER LEVEL DISTURBANCES PASS THROUGH THE OHIO VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

RYAN

In the hours before

Special weather statement, Aug 2, 7:44 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
744 AM EDT SAT AUG 2 2014

INZ070-071-021245-
JACKSON-LAWRENCE-
744 AM EDT SAT AUG 2 2014

...STRONG THUNDERSTORM ADVISORY FOR SOUTHWESTERN JACKSON AND SOUTHERN
LAWRENCE COUNTIES UNTIL 845 AM EDT...

AT 741 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF BEDFORD...MOVING EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MITCHELL...
  TUNNELTON...
  SPRING MILL STATE PARK...
  PLEASANT VIEW...
  MEDORA...

VERY HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

&&

LAT...LON 3883 8661 3890 8613 3876 8613 3878 8618
      3876 8627 3874 8628 3873 8631 3869 8630
      3868 8631 3869 8661
TIME...MOT...LOC 1144Z 265DEG 24KT 3877 8649

SMF

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 7:36 AM EDTAreal Flood AdvisoryINDDaviess, Lawrence, Martin3 hr

Nearby

Special Weather Statements in Indiana, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.